Question: Regarding Benadryl, in the auxiliary protocol it states that you cannot give Benadryl if the patient has taken a sedative or antihistamine in past 4 hours. This is not, however, indicated in the normal standing order protocol for Benadryl. I am wondering if this is applicable as well if you arrive on scene with a patient who has taken Benadryl oral prior to your arrival. Do they still meet the protocol to give Benadryl even if they have already taken it? Should I still give it or withhold since they might have an overdose of Benadryl or have both the doses reacting at the same time? Would this also apply to a patient who has taken Gravol prior to EMS arrival as well? Hope this can be clarified. I feel it's a grey area that most of us don't think about until put in the situation. Thanks.
Great question and thanks for bringing this forward.
Recently the SWORBHP Medical Council has discussed this very topic. Paramedics should not administer Diphenhydramine to a patient who has recently self-administered a dose as you describe above.
Similarly, Dimenhydrinate and Diphenhydramine should not be administered by paramedics to the same patient.
The main concern here would be a cumulative effect from both medications which could result in an anticholinergic excess clinical toxidrome: dry mouth, mild hyperthermia, tachycardia, dilated pupils, CNS changes (confusion/sedation or paradoxical excitation even seizure).